Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 146, NWS Springfield, MO

May 1, 2003Douglas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2003, 7:02 AM CDT for Douglas County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 7:02 AM CDT (12:02 UTC)
Expired
May 1, 2003, 7:45 AM CDT
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Douglas County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 12:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -340 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-340 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011202
SVRSGF
MOC067-011245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN MISSOURI

* UNTIL 745 AM CDT.

* AT 658 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF AVA...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DOUGLAS COUNTY.

THE TOWNS OF BRUSHYKNOB AND VANZANT ARE ALSO IN THE PATH OF THIS
STORM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3706 9281 3681 9282 3680 9210 3706 9211

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:40 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 1, 2:40 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT THU MAY 1 2003

CONVECTION ONGOING THIS MORNING OVER NORTH AND WEST SECTIONS OF THE
FORECAST AREA...AHEAD OF A FRONT EXTENDING FROM PONCA CITY OK TO
COLUMBIA. HAD A FEW HAILERS EARLIER BUT OUTFLOW HAS PUSHED AHEAD OF
CONVECTION CUTTING OFF MOIST UNSTABLE INFLOW. HEAVY
RAINFALL/FLOODING APPEARS TO BE MAIN THREAT AS CELLS REDEVELOP OVER
SOUTH CENTRAL KANSAS AND TRAIN OVER SOUTHEAST KANSAS AND WEST
CENTRAL MO.

SEVERE THUNDERSTORM WATCH 192 WILL BE EXPIRING SOON AND STILL
DEBATING WHETHER OR NOT AN EXTENSION WILL BE NEEDED. WILL UPDATE
CODE AT THE END OF AFD AND SEND HEADERS OUT WITH NEW ZONE PACKAGE IF
NEEDED.

EXPECT CONVECTION TO CONTINUE MOVING THROUGH THE AREA THIS MORNING
AS UPPER LEVEL DISTURBANCE PUSHING EASTWARD FROM SOUTHWEST KANSAS
AND FRONTAL CONVERGENCE HELP ERODE CAP THAT SUPPRESSED STORMS
YESTERDAY AFTERNOON. ALSO WOULDNT BE SURPRISED TO SEE ANOTHER ROUND
OF STRONG CONVECTION ESPECIALLY OVER EASTERN SECTIONS WHERE SOME
DESTABILIZATION CAN OCCUR WITH AFTERNOON HEATING.

WILL SEE GRADUAL ENDING OF PRECIP TONIGHT AND EARLY FRIDAY AS COLD
FRONT DROPS SOUTH OF THE OZARKS ALLOWING MUCH MORE STABLE AIR TO
BUILD INTO THE REGION. WILL NOT GO QUITE AS LOW WITH TEMPS AS MAV
GUIDANCE BUT HIGHS IN THE 70S AND LOWS IN THE UPPER 40S LOOKS
REASONABLE.

MODEL TRENDS IN LATTER PERIODS OF THE FORECAST CONTINUE TO BRING
PRECIP BACK INTO THE REGION FASTER...WITH PRECIP OVER OUR WESTERN
COUNTIES BY EARLY SATURDAY AFTERNOON....BUT STILL DRY SLOT THE
SOUTHERN COUNTIES MONDAY MORNING. CURRENT FORECAST HAS THIS HANDLED
WELL SO ONLY MADE MINOR TWEAKS TO WEATHER/POP FORECAST.

.SGF...
MO...NONE.
KS...NONE.

TERRY
Hazardous weather outlook, May 1, 5:30 AM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE
  OF GOLF BALLS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.

  LOCALIZED HEAVY RAINFALL IN EXCESS OF TWO INCHES AND MINOR
  FLOODING.

  AREAS AFFECTED AND TIMING:

  CLUSTERS OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND
  SOUTHERN MISSOURI THROUGH THE EARLY MORNING HOURS.

  DISCUSSION:

  CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS WILL ACROSS SOUTHWEST
  AND SOUTH CENTRAL MISSOURI THROUGH THE MORNING HOURS. THE
  PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL.

  LATER TODAY ADDITIONAL STORM DEVELOPMENT IS EXPECTED...MAINLY
  ALONG AND SOUTH OF A COLD FRONT THAT WILL MOVE ACROSS SOUTH
  CENTRAL AND CENTRAL MISSOURI. LARGE HAIL AND DAMAGING WINDS WILL
  ONCE AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  ANOTHER UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA SATURDAY
  NIGHT AND SUNDAY BRINGING THE THREAT OF MORE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT ACROSS SOUTHEAST
  KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ALONG AND EAST OF A
  LINE FROM MOUNT VERNON TO CASSVILLE THIS MORNING...AND EAST OF A
  LINE FROM FORT LEONARD WOOD TO WEST PLAINS DURING THE AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, May 1, 6:02 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0459 AM    JOPLIN                    MO   .75 INCH HAIL
05/01/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 6:11 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0604 AM    (SGF)SPRINGFIELD ARPT     MO   1 INCH HAIL
05/01/03   GREENE                         REPORTED BY PUBLIC.
Local storm report, May 1, 6:18 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
618 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0616 AM    SPRINGFIELD               MO   .88 INCH HAIL
05/01/03   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 6:28 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0623 AM    HURLEY                    MO   .88 INCH HAIL
05/01/03   STONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 1, 6:40 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0636 AM    4 S SPOKANE               MO   .88 INCH HAIL
05/01/03   CHRISTIAN                      REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, May 1, 6:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
652 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0601 AM    AURORA                    MO   .75 INCH HAIL
05/01/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 11:46 PM CDTSevere Thunderstorm WarningSGFSt. Clair44 min
Apr 30, 11:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
May 1, 1:19 AM CDTFlash Flood WarningSGFVernon6 hr
May 1, 3:39 AM CDTSevere Thunderstorm WarningSGFDade51 min
May 1, 4:18 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 1, 4:28 AM CDTSevere Thunderstorm WarningSGFJasper, Newton62 min
May 1, 5:05 AM CDTSevere Thunderstorm WarningSGFLawrence40 min
May 1, 5:15 AM CDTSevere Thunderstorm WarningSGFDade45 min
May 1, 5:26 AM CDTSevere Thunderstorm WarningSGFGreene49 min
May 1, 5:40 AM CDTSevere Thunderstorm WarningSGFLawrence50 min
May 1, 5:42 AM CDTSevere Thunderstorm WarningSGFShannon48 min
May 1, 5:55 AM CDTSevere Thunderstorm WarningSGFChristian65 min
May 1, 6:10 AM CDTSevere Thunderstorm WarningSGFGreene35 min
May 1, 6:20 AM CDTSevere Thunderstorm WarningSGFStone40 min
May 1, 6:25 AM CDTSevere Thunderstorm WarningSGFWebster50 min
May 1, 6:58 AM CDTSevere Thunderstorm WarningSGFWright62 min
May 1, 7:37 AM CDTSevere Thunderstorm WarningSGFTexas53 min
May 1, 7:51 AM CDTSevere Thunderstorm WarningSGFHowell39 min
May 1, 8:26 AM CDTSevere Thunderstorm WarningSGFHowell, Ozark49 min
May 1, 8:41 AM CDTSevere Thunderstorm WarningSGFOregon64 min
May 1, 8:50 AM CDTSevere Thunderstorm WarningSGFShannon40 min
May 1, 6:02 PM CDTSevere Thunderstorm WarningSGFMcDonald58 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.